Alert archive / Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 4, NWS Wakefield, VA

July 13, 2005City of Chesapeake, Virginia

NWS Wakefield, VA issued this flash flood warning at Jul 13, 2005, 4:38 AM EDT for City of Chesapeake, Virginia. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2005, 4:38 AM EDT (08:38 UTC)
Expired
Jul 13, 2005, 6:00 AM EDT
In force
82 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County City of Chesapeake, VA

The radar

The Norfolk radar (KAKQ), 70 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 8.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3358 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3358 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 130839
FFWAKQ
VAC550-131000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 AM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA

* UNTIL 600 AM EDT

* AT 435 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  POSSIBLE FLASH FLOODING FROM A THUNDERSTORM NEAR DEEP CREEK.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREAT
  BRIDGE AND FENTRESS.

RADAR ESTIMATES INDICATE AT LEAST 3 INCHES OF RAIN HAS FALLEN OVER 
THE PAST HOUR. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
LIKELY IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3678 7634 3664 7648 3656 7617 3676 7617

$$

CULLEN
1 follow-up statement
000 
WGUS71 KAKQ 130932
FFSAKQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
532 AM EDT WED JUL 13 2005

VAC550-130940-
CITY OF CHESAPEAKE VA-
532 AM EDT WED JUL 13 2005

...THE FLASH FLOOD WARNING FOR CITY OF CHESAPEAKE IS CANCELLED...

THE THUNDERSTORMS THAT PRODUCED VERY HEAVY RAIN IN THE SOUTHERN PART 
OF CHESAPEAKE HAVE MOVED OUT OF THE AREA. THEREFORE...THE FLASH 
FLOOD WARNING FOR CHESAPEAKE HAS BEEN CANCELLED.   

LAT...LON 3678 7634 3664 7648 3656 7617 3676 7617

$$

CULLEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:37 AM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 13, 3:37 AM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
337 AM EDT WED JUL 13 2005

.SHORT TERM (TODAY THROUGH THURSDAY)...
BULK OF LIGHTNING-INTENSE OVRNGT STORMS NOW MOVG OFF VA COAST. STORMS
WERE MAINTAINED BY NW-SE ORIENTED SFC BNDRY LIEING ACRS NORTHERN
AND EASTERN PORTIONS OF VA. MODELS SUGG THIS BNDRY REMAINS NRLY
STATIONARY NEXT FEW DAYS AND WILL HELP FOCUS ADDITIONAL CONVECTION
AS PIECES OF UPR LVL ENERGY CONT TO ROTATE ABOUT DENNIS REMNANT
OVR OHVLY. ATMOS WILL GRADUALLY BECOME MORE WORKED OVER SO WILL
LIMIT POPS TO CHC WITH HIGHEST POPS (50%) IN VCNTY OF NEARLY
STATIONARY SFC BNDRY. EXPECT MOST PCPN TO OCCUR DURING PEAK LATE
AFTN TO EARLY EVE DIURNAL CYCLES BUT CANT RULE OUT ANTHR BOUT OF
OVRNGT ACTIVITY GIVEN AVAILABLE FORCING. STORMS WILL LIKELY CONT
TO CONTAIN INTENSE LIGHTNING TODAY GIVEN THE FAVORED NW FLOW REGIME
OVR SFC BNDRY. ALSO PWATS NEARING 2 INCHES SUGG CONT THREAT FOR
LOCALIZED FLOODING.

MEAN FLOW BCMG MORE SW ON THU SO LIGHTNING NAY NOT BE AS INTENSE TMRW
BUT WILL MAINTAIN GOOD CHC POPS (40%) AREAWIDE GIVEN THE DEEPENING
SW FLOW AND LEFTOVR LOW LVL TRIGGERS.

TEMPS GENERALLY 85-90 NEXT FEW DAYS AS DEBRIS CLOUD SHUD HELP HOLD
DOWN TEMPS A BIT BUT MUGGINESS CONTS WITH DEW POINTS MNLY IN THE
L-M70S.

&&

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
SFC BNDRY SHUD EVENTUALLY LIFT OUT TO NE IN DEEPENING SW FLOW
LATE IN THE WEEK. MOIST SW FLOW REGIME CONTS OVR MID ATLC REGION
INTO THE WEEKEND SO WILL CONT LOW CHC POPS BUT DIFFICULT TO FIND A
STRONG LOW LVL FOCUS FOR ORGANIZED PCPN OTHER THAN PSBL LEE SIDE
TROF DEVELOPMENT AND LOW LVL CONVERGENCE AREAS VIA LAND/SEA
INTERFACES. DENNIS REMNANT OVR OHVLY FINALLY GETS PICKED UP AND
PUSHED NE AS UPR TROF BEGINS TO DIG THRU UPR MIDWEST BY EARLY NEXT
WEEK. MAY FINALLY BE ABLE TO REMOVE POPS ON MON AND/OR TUE BUT WL
AWAIT REGULAR REGIONAL/NATIONAL COLLABORATION LATER THIS MORN
BEFORE MAKING CHGS.

&&

.MARINE...FAIRLY LGT WINDS ACRS ALL THE WTRS AGAIN TODAY (EXCEPTION
BEING HIGHER WINDS DURING ONGOING TSTMS ERLY THIS MRNG...AND AGAIN
LTR TODAY). THE LGT WINDS WILL ALLOW FLOW TO BE LOCALLY ONSHORE
DURING AFTN AS SEABREEZE DEVELOPS. SLY FLOW A LITTLE STRONGER ON
THU...BUT STILL WELL BLO SMALL CRAFT.

&&

.AVIATION...QUITE VARIABLE ERLY THIS MRNG...SOME LOCAL IFR IN FOG
AND LOW CIGS NR AND N OF STATIONARY FRONT IN ERN SHORE (AND W/ TSTMS
IN EXTREME SE VA)...TO MOSTLY VFR FOR INLAND VA/NC. CONDS IMPROVE TO
MAINLY VFR W/ MARGINAL MVFR LATER THIS MRNG...AND BY AFTN WILL SEE
ISO/SCTD SHWRS/TSTMS DEVELOPING AGAIN W/HEAVIER SHWRS/TSTMS GIVING
TEMPO MVFR/IFR CONDS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT TERM/LONG TERM...CULLEN
MARINE/AVIATION...BROWN
Hazardous weather outlook, Jul 12, 5:35 AM EDT, 23 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EDT TUE JUL 12 2005

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-131030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
535 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY
CONTAIN HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY
CONTAIN HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING ON
WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

CULLEN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 12, 11:30 PM EDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1130 PM EDT TUE JUL 12 2005

VAZ064-072>076-078-085-130445-
CAROLINE VA-ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER
VA-MIDDLESEX VA-RICHMOND VA-WESTMORELAND VA-
1130 PM EDT TUE JUL 12 2005

...THUNDERSTORMS WITH VERY HEAVY RAIN AND INTENSE LIGHTNING MOVING
INTO THE NORTHERN NECK AND MIDDLE PENINSULA...

AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 10 MILES SOUTHWEST OF COLONIAL BEACH TO
KING AND QUEEN COURTHOUSE...MOVING EAST AT 15 MPH. THE THUNDERSTORMS
WILL BE NEAR...KING AND QUEEN COURTHOUSE AROUND 1140 PM EDT...
CHAMPLAIN AROUND 1145 PM EDT...TAPPAHANNOCK AROUND 1215 AM EDT...
COLONIAL BEACH AROUND 1220 AM EDT...AND MONTROSS AROUND 1245 AM EDT.
EXPECT VIVID INTENSE CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING
OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.

CULLEN
Special weather statement, Jul 13, 12:50 AM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1250 AM EDT WED JUL 13 2005

VAZ073-077-078-084>086-130545-
GLOUCESTER VA-KING AND QUEEN VA-LANCASTER VA-MATHEWS VA-MIDDLESEX
VA-NORTHUMBERLAND VA-
1250 AM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS MOVING THROUGH THE NORTHERN NECK AND MIDDLE
PENINSULA...

AT 1248 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF KILMARNOCK TO
6 MILES NORTHWEST OF GLOUCESTER COURTHOUSE...MOVING SOUTHEAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...GLOUCESTER COURTHOUSE
AROUND 115 AM EDT...AND KILMARNOCK AROUND 125 AM EDT. EXPECT SMALL
HAIL AND INTENSE LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.

CULLEN
Special weather statement, Jul 13, 1:15 AM EDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
115 AM EDT WED JUL 13 2005

NCZ017-VAZ097-098-130615-
CHESAPEAKE VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
115 AM EDT WED JUL 13 2005

...THUNDERSTORM WITH HEAVY RAIN AND INTENSE LIGHTNING OVER
CHESAPEAKE...

AT 113 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GREAT BRIDGE...MOVING SOUTHEAST AT 15 MPH. THE
THUNDERSTORM WILL BE NEAR FENTRESS AT 120 AM EDT...AND MOUNT
PLEASANT AT 140 AM EDT. EXPECT FREQUENT DANGEROUS CLOUD TO GROUND
LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF OVER ONE INCH
PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

CULLEN
Local storm report, Jul 13, 1:47 AM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
147 AM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND DMG     WATER VIEW              37.72N 76.61W
07/13/2005                   MIDDLESEX          VA   EMERGENCY MNGR

            TREES DOWN AT WATER VIEW AND CORBIN HALL ROADS.

&&

BCULLEN
Special weather statement, Jul 13, 1:55 AM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
155 AM EDT WED JUL 13 2005

VAZ086-099-100-130645-
ACCOMACK VA-MATHEWS VA-NORTHAMPTON VA-
155 AM EDT WED JUL 13 2005

...THUNDERSTORMS WITH HEAVY RAIN AND INTENSE LIGHTNING MOVING
THROUGH SOUTHERN CHESAPEAKE BAY...

AT 152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 5 MILES NORTHEAST OF MATHEWS TO 7 MILES
SOUTHEAST OF NEW POINT COMFORT...MOVING EAST AT 15 MPH. THE
THUNDERSTORMS WILL BE NEAR SMITH BEACH AT 200 AM EDT AND CAPE
CHARLES AROUND 225 AM EDT. EXPECT FREQUENT DANGEROUS CLOUD TO GROUND
LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF 1 TO 2
INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

CULLEN
Special weather statement, Jul 13, 3:50 AM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
350 AM EDT WED JUL 13 2005

NCZ017-102-VAZ095-097-098-130845-
CHESAPEAKE VA-EASTERN CURRITUCK NC-NORFOLK/PORTSMOUTH VA-VIRGINIA
BEACH VA-WESTERN CURRITUCK NC-
350 AM EDT WED JUL 13 2005

...THUNDERSTORMS WITH HEAVY RAIN AND INTENSE LIGHTNING MOVING
THROUGH SOUTHSIDE HAMPTON ROADS AND COASTAL NORTHEAST NORTH
CAROLINA...

AT 346 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM CHURCHLAND TO GREAT BRIDGE...MOVING
SOUTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR DOWNTOWN NORFOLK
AROUND 355 AM EDT...KEMPSVILLE AROUND 405 AM EDT...AND SANDBRIDGE
AROUND 410 AM EDT. EXPECT FREQUENT DANGEROUS CLOUD TO GROUND
LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF UP TO 2
INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS.

CULLEN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:19 AM EDTSevere Thunderstorm WarningAKQMiddlesex27 min
Jul 13, 8:50 AM EDTFlash Flood WarningAKQCity of Chesapeake, City of Virginia Beach85 min
Jul 13, 4:59 PM EDTSevere Thunderstorm WarningAKQPrince George, Surry33 min
Jul 13, 6:21 PM EDTSevere Thunderstorm WarningAKQHanover24 min
Jul 13, 6:40 PM EDTTornado WarningAKQNottoway22 min

Nearby

Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.